Colorado, 2022

Debris Flow in Colorado, August 2, 2022

August 2, 2022 · NWS PUB · 1 event in 1 county or zone

Heavy rain fell across parts of Highway 17 in Conejos County causing a mudslide and debris flow to block the roadway for a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain fell across parts of Highway 17 in Conejos County causing a mudslide and debris flow to block the roadway for a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 2, 10:42 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 2, 10:42 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1142 AM MDT Tue Aug 2 2022

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Tue Aug 2 2022

Key messages:

1) Scattered showers and thunderstorms expected over the higher
terrain and adjacent plains this afternoon and evening, with
isolated activity across the far eastern plains tonight.

Currently...Upper ridge of high pressure continues across the Desert
Southwest, with trapped monsoonal moisture lingering over the Four
Corners region as per latest water vapor satellite imagery. An upper
disturbance is pushing east across Idaho early this morning, and
will play a part in Colorado weather over the next 24 hrs. As of 3
AM, temps have cooled into the 50s for the high valleys, while
staying mild in the 60s and 70s across the plains.

Today...The upper disturbance to the north will continue pushing
east through the day, reaching eastern MT and WY by this evening.
This shortwave will help to flatten the upper ridge sitting across
the region, which in turn will produce a better chance for westerly
flow to push some convection off of the mts and across the adjacent
plains. Models do indicate that scattered showers and thunderstorms
will initiate over the higher terrain between 18z and 19z, then push
into the I-25 Corridor through late afternoon. Model CAPE is showing
about 1500 j/kg over the mts today through the afternoon, though
there are a couple of focus areas of higher potential. One area is
the far southeast corner across Baca County, and the other is over
the southwest mts, so those areas will need to be monitored for
potentially stronger storms and redevelopment. Bulk shear is not all
that impressive today, with the best being around 35 kts near the
Kansas border, so main storm threats today will likely be gusty
outflow winds as well as periods of moderate to heavy rainfall. Area
burn scars will need to be watched again this afternoon and eve for
flash flood potential due to slow-moving, lingering storms. Plan on
another hot day today, with highs in the 80s for the high valleys,
and 90s to around 100F for the plains.

Tonight...Convection is expected to cross the eastern plains this
evening, though coverage is forecast to be isolated at best. Again,
the best shear will be found along the Kansas border so if any
storms were to become sustained, that would be the area to watch.
The northern shortwave will continue pushing east out of the area
through tonight, but will force a cold front south into eastern
Colorado. this front is expected to push south across the Palmer
Divide between 04z and 06z, setting the stage for Wed. As for
overnight low temps, look for readings in the 50s for the high
valleys and 60s across the plains. Moore

.LONG TERM...(Wednesday through Monday)
Issued at 340 AM MDT Tue Aug 2 2022

...Key Messages

- A more active monsoonal pattern expected this upcoming weekend
into early next week

- Flash Flood impacts are possible over our southern Colorado burn
scars and urban corridors...

A fairly stagnant pattern expected through much of the work week
before mid-level ridging shifts slightly to the east opening the
door for better/deeper monsoonal moisture.

Wednesday...A slightly cooler day is expected, though cooler in this
case is near seasonal. Mid-level ridging is directly overhead so
we'll be tapping into recycled monsoonal moisture to provide better
shower and thunderstorm chances, 60-70%, across the high terrain and
30-40% chances across the Front Range, decreasing more as you head
east on the Colorado plains.

Thursday - Friday...The mid-level ridging is on the move towards the
east allowing for a better-deeper draw of monsoonal moisture from
the southwest. Shower and thunderstorm activity increases across the
SW Mountains, SLV, Continental Divide, and I-25 corridor. The flow
aloft is more southwesterly still, even through Friday, so not
expecting a lot of the activity to move too far to the east across
the plains. Potential exists for outflow driven convection east of I-
25 at this time, but coverage is more spotty the farther east you
go.

Saturday - Sunday...Mid-level ridging looks to make it to the Mid-
west before slowly retrograding back west early next week. The
weekend looks to have the best chances for more widespread shower
and thunderstorm activity with mid-level troughs of low pressure
carving into the northwest side of the ridge and sending a weaker
surface boundary towards our area. More persistent upslope winds
leading to better lift are expected, especially on Sunday, and with
winds aloft a little more conducive, storms should be able to push
off the terrain and spread eastward. Activity may spread all the way
to the Kansas border on Sunday, though confidence is fairly low
right now.

Monday - Tuesday...Retrograding of the ridging begins and with it
moisture is pushed westward as well. Still continue with the
diurnally driven scattered showers and thunderstorms with the high
terrains continuing to the be winner with the better coverage. Flow
aloft may go more northwest, never trust it even in August, which
may be enough to get storm activity to move east across much of the
plains. Temperatures look to be slightly below seasonal averages
owing to better cloud cover, residual moisture, and overall synoptic
pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Aug 2 2022

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. There could be some
convection in and around the vicinity of KALS later on this
afternoon and then around KCOS and KPUB a little later towards the
early evening. If SHRA/TSRA does develop, it could temporarily
reduce CIGs and VIS to MVFR/IFR criteria. Winds will be diurnally
influenced, although if there is convection in the vicinity of
either of the three stations, it could result in periodic windshifts
and wind speed increases to occur at the terminals. Keep in mind
that even if storms are not in the vicinity, distant storms could
create large enough outflows to periodically cause windshifts and
increased wind speeds to still occur at these stations as well.
-Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...HEAVENER
AVIATION...STEWARD
Hazardous weather outlook, Aug 2, 10:46 AM MST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1146 AM MDT Tue Aug 2 2022

COZ058>089-093>099-031800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1146 AM MDT Tue Aug 2 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected this afternoon and
evening across the higher terrain, while more isolated to scattered
activity is forecast along the I-25 Corridor. A few thunderstorms
will be possible across the far eastern plains later tonight. Main
impact concerns will be gusty outflow winds up to 50 mph, and
periods of moderate to heavy rainfall that could produce flash
flooding over high risk areas. There could also be some small hail
and dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily shower and thunderstorm activity increases through the
upcoming weekend. Rain, heavy at times, is possible primarily
Saturday and Sunday, where flash flooding over area burn scars,
urban corridors, and saturated soils may occur.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

STEWARD/RODRIGUEZ

In the hours before

Special weather statement, Aug 2, 1:40 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT Tue Aug 2 2022

COZ067-068-022115-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
240 PM MDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of southwestern Mineral
County through 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Pagosa Springs, or 36 miles north of Dulce, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Mineral County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3755 10713 3768 10695 3741 10677 3739 10685
      3739 10712
TIME...MOT...LOC 2039Z 243DEG 22KT 3746 10707

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

mw

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Conejos

When
August 2, 2:05 PM MST to 4:05 PM MST
Where
Conejos County, 6.63 mi W of Mogote to 6.26 mi W of Mogote
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.057, -106.190

Mud slide reported at highway 17 and county road d.5.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048621.